Missouri, 2020

Damaging Wind in Missouri, May 24, 2020

May 24, 2020 · NWS DVN · 1 event in 1 county or zone

A cluster of strong to severe thunderstorms moved across northern Missouri during the early afternoon of May 24th, and resulted in damaging winds reaching into portions of Scotland County Missouri. Heavy rainfall amounts of around 2 inches also fell with this event.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A cluster of strong to severe thunderstorms moved across northern Missouri during the early afternoon of May 24th, and resulted in damaging winds reaching into portions of Scotland County Missouri. Heavy rainfall amounts of around 2 inches also fell with this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 24, 1:55 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, May 24, 1:55 PM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
255 PM CDT Sun May 24 2020

.SYNOPSIS...
Issued at 251 PM CDT Sun May 24 2020

The latest sfc analysis was indicating a messy boundary field acrs
the MO into the mid/upper MS RVR Valley regions, thanks to decayed
MCS outflow intersection with ongoing warm front. One main boundary
intersection was seen laid out generally from west to east acrs far
northern MO, while a cool front extended from central MN
southwestward back into south central NE and western KS. The current
water vapor and Vis satellite loops were showing a vort max/MCV
rolling north acrs eastern KS ATTM, and this feature to be the
igniter for renewed convection that's already taking place in high
CAPE fields just to the north and northeast of the wave. The warm,
moist and occasionally active pattern looks to continue through much
of the upcoming week until a steering flow regime change and cooler
air mass push shunts the action zone east and south of the local
region by the end of the week.

&&

.SHORT TERM...(This Evening through Monday Morning)
ISSUED AT 251 PM CDT Sun May 24 2020

Convective debris and outflow from the earlier decayed MCS is
thinning acrs the CWA, allowing for some air mass recovery with
local SBCAPEs of 2-3K J/kg acrs the southern 2/3's of the fcst
area. The approaching wave out of KS should continue to induce
lift, with sctrd storms/convective clusters continuing to blossom
acrs the northwest half of MO into western and central IA with
breach of convective temps. Expect some of this activity to
migrate up acrs the southwestern CWA late afternoon and evening,
and continued north acrs eastern IA as the evening progresses.
LLVL and bulk shear profiles weak to marginal, and unless there is
a localized mesoscale shear enhancement such as on a boundary or
discontinuity zone, despite the high CAPEs there appears to be
just a marginal severe storm risk. Damaging wind gusts would be
the primary threat, and precipital water feed of 1.3 to 1.6 inches
would support locally heavy rainfall and an outside chance for
the need of an isolated flash flood warning for stalled storms on
a boundary.

While the evening activity may be primarily from acrs MO into eastern
IA, the late night action may shift east of the MS RVR acrs IL as a
vort max seen now embedded in southerly steering flow acrs southern
IL, propagates toward the Chicagoland area and northwest IN. Thus
while the IA activity may wane after midnight with the wave passage to
the northwest, sctrd later nocturnal storms may skirt the eastern
CWA into early Monday morning. The nocturnal LLJ will be in play CWA-
wide tonight, but interesting though, that the DVN CWA will look to
remain mainly in between the two prime forcing mechanisms pulsing up
in amplifying southerly steering flow to lee of high plains upper
trof complex. Thus may be more of an isolated to sctrd coverage
storm scenario for much of the first period. As for overnight lows,
increased sfc DPT pool will keep lows up in the low to mid 60s for
much of the area, with more mid 60s than low 60s.  ..12..

.LONG TERM...(Monday through next Sunday)
ISSUED AT 251 PM CDT Sun May 24 2020

Memorial Day, known for the start of the summer season as much as it
is for it's intended meaning, will in fact, represent a typical hot
and humid day of standard summer bear. Morning storms may be found
moving north on the weak but moisture rich low level flow likely on
the chaotic mesoscale boundaries left over from tonight's storms.
Heavy rain will be possible with any storm, as movement should be
relatively slow.  A warm and humid afternoon is expected, much like
today's warmth. This is expected to bring more scattered storms in
the afternoon, initially, in MO and eastern Iowa, but with outflow
interactions, they should spread in to Illinois. Heavy rains are
possible, but coverage of it should be limited.

Tuesday may see a lower coverage amount of storms, as the upper low
positions itself over Texas, but that's mainly looking at the GFS
which as the focus both west and east of our region. The EC says
there's no such break at all.  Wednesday into Thursday, it appears
we are set up for much higher coverage of rain/storms as the upper
low is positioned a bit farther east, with moisture transport
focused into Iowa and Illinois again.  This will be a more
predictable heavy rain threat, but again, storms in the weak flow
will focus on mesoscale boundaries we cannot pin point until the day
of each event.  Unlike the other days, a strong upper trof will
swing southeast into the Midwest by Thursday, temporarily pushing
heat and humidity south of the region.  The pleasant dry weather
should last through the upcoming weekend with highs in the 70s and
lows in the 50s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
ISSUED AT 1240 PM CDT Sun May 24 2020

Most of the area VFR this afternoon under debris clouds, except
for some pesky patches of MVFR cumulus near BRL and DBQ. Outflow
boundaries pushing through the area from earlier decaying
convective system making for variable winds of 5-10 KTs for first
hour or two of the TAF cycle, but expect southerly sfc flow to
take over again as the afternoon progresses. Then the watch will b
on for isolated to sctrd showers/thunderstorms developing late
this afternoon and especially this evening, with higher coverage
expected moving out of northeast MO and moving up acrs eastern IA.
CID may have the best chance to eventually get impacted by this
activity and used a few CAM model runs to define a TEMPO window
during mid evening at that site. Otherwise not enough confidence
to put convection at the other TAF sites at this time, with VFR
conditions generally continuing into Monday morning with south to
southwest sfc winds of 5-10 KTs. This flow should keep MVFR to IFR
fog from forming. But any wind drop-off may allow for at least
light fog in the VCNTY of a few sites especially DBQ and CID
toward dawn.   ..12..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...12
SHORT TERM...12
LONG TERM...Ervin
AVIATION...12
Hazardous weather outlook, May 24, 5:39 AM CST, 9 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
639 AM CDT Sun May 24 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-251145-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
639 AM CDT Sun May 24 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

There is a chance of thunderstorms today and tonight, mainly west
of the Mississippi River. Gusty winds and locally heavy rainfall
are the main threats.

Heat index readings will top out in the upper 80s to near 90
degrees this afternoon.

Portions of the Rock River is experiencing flooding. Please see
the latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Humid conditions will be seen Monday, with thunderstorms possible
Monday evening and during the overnight hours. Lightning and
locally heavy rainfall will be the main threats.

There is a chance for thunderstorms Tuesday through Thursday. It
is too early to determine the severe weather threat.

.SPOTTER INFORMATION STATEMENT...

There is a chance for spotter activation today and this evening
west of the Mississippi River.

In the hours before

Local storm report, May 24, 10:16 AM CST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1116 AM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1257 PM     TORNADO          MECHANICSVILLE          41.90N 91.25W
05/23/2020                   CEDAR              IA   NWS STORM SURVEY

            A TORNADO DEVELOPED SOUTHWEST OF
            MECHANICSVILLE SHORTLY BEFORE 1 PM, AND
            TRACKED NORTHEAST THROUGH NORTHERN CEDAR
            COUNTY. THE TORNADO DESTROYED THE PORCH OF A
            HOME JUST WEST OF MECHANICSVILLE, AND CAUSED
            OUTBUILDING DAMAGE AT A FARMSTEAD NEAR THE
            CEDAR/JONES COUNTY LINE BEFORE LIFTING. THE
            TORNADO WAS RATED EF1 WITH MAXIMUM WINDS
            ESTIMATED AROUND 95 MPH. THE TORNADO WAS ON
            THE GROUND FOR ABOUT 16 MINUTES ALONG AN
            INTERMITTENT 7 MILE PATH. ASSISTANCE
            PROVIDED BY CEDAR COUNTY EMERGENCY
            MANAGEMENT AND THE MECHANICSVILLE FIRE
            DEPARTMENT IS GREATLY APPRECIATED.

&&

RP KINNEY
Local storm report, May 24, 10:44 AM CST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1144 AM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     TORNADO          1 NNE ANDREW            42.17N 90.58W
05/23/2020                   JACKSON            IA   TRAINED SPOTTER

            CORRECTED TIME. A TRAINED SPOTTER REPORTED A
            TORNADO ON THE GROUND 1 MILE NORTH NORTHEAST
            OF ANDREW.

&&

RP KINNEY
Local storm report, May 24, 11:57 AM CST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1257 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     TORNADO          1 SSE MALVERN           41.83N 89.88W
05/23/2020                   WHITESIDE          IL   STORM CHASER

            BRIEF TOUCHDOWN. NO DAMAGE OBSERVED.

&&

RP KINNEY
Local storm report, May 24, 12:17 PM CST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
117 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     TORNADO          1 NNE WARREN            42.50N 89.99W
05/23/2020                   JO DAVIESS         IL   NWS STORM SURVEY

            CORRECTS TIME OF PREVIOUS REPORT. A TRAINED
            SPOTTER OBSERVED A BRIEF TORNADO IN AN OPEN
            FIELD NEAR WARREN. THE TORNADO IS DESIGNATED
            AS AN EF-U (UNKNOWN), AS NO DAMAGE WAS
            OBSERVED TO ASSIGN AN EF-SCALE RATING.

&&

RP KINNEY
Special weather statement, May 24, 2:37 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
337 PM CDT Sun May 24 2020

IAC177-MOC045-199-242115-
Van Buren-Scotland-Clark-
337 PM CDT Sun May 24 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN VAN BUREN...
SCOTLAND AND SOUTHWESTERN CLARK COUNTIES UNTIL 415 PM CDT...

At 337 PM CDT, a strong thunderstorm was located near Greensburg, or
10 miles northwest of Edina, moving northeast at 35 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Memphis, Wyaconda, Cantril, Rutledge, South Gorin, Granger,
Greensburg, Crawford, Arbela, Hitt, Etna, Sand Hill, Memphis Memorial
Airport, Spillman Mound, Kilwinning, Brock, Bible Grove, Prospect
Grove, Scotland County Fairgrounds and Fairmont.

Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4059 9235 4060 9218 4065 9218 4069 9201
      4026 9181 4026 9195 4030 9195 4030 9235
TIME...MOT...LOC 2037Z 240DEG 31KT 4028 9232

Ervin

The radar

The Des Moines radar (KDMX), 177 km away, was scanning. The volume nearest the first event began at 21:10 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scotland

When
May 24, 3:07 PM CST
Where
Scotland County, 0.53 mi W of Four Corners
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.530, -92.340

A tree was blown down onto a vacant house and barn doors were blown in.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892895.